Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 67, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jul 20, 2023, 4:04 PM EDT for Erie County, Pennsylvania. It was in force for 56 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2023, 4:04 PM EDT (20:04 UTC)
- Expired
- Jul 20, 2023, 5:00 PM EDT
- In force
- 56 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Erie County, PA
The radar
The Buffalo radar (KBUF), 145 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 4:33 PM EDT | HAIL 0.5 | 3 Sw Erie, PA | Estimated half inch hail at Pittsburgh Ave and W 26th Street in Erie. Time estimated via radar. |
| Jul 20, 4:33 PM EDT | HAIL 0.5 | 3 Sw Erie, PA | Estimated half inch hail at Pittsburgh Ave and W 26th Street in Erie. Time estimated via radar. |
| Jul 20, 5:10 PM EDT | HAIL 0.88 | Girard, PA | |
| Jul 20, 5:10 PM EDT | HAIL 0.88 | Girard, PA | |
| Jul 20, 5:10 PM EDT | HAIL 1 | 1 Ene Girard, PA | Report from mPING: Quarter (1.00 in.). |
| Jul 20, 5:10 PM EDT | HAIL 1 | 1 Ene Girard, PA | Report from mPING: Quarter (1.00 in.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1391 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
183
WUUS51 KCLE 202004
SVRCLE
PAC049-202100-
/O.NEW.KCLE.SV.W.0067.230720T2004Z-230720T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
404 PM EDT Thu Jul 20 2023
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Erie County in northwestern Pennsylvania...
* Until 500 PM EDT.
* At 403 PM EDT, a severe thunderstorm was located over Albion, or 9
miles east of Conneaut, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
damage to trees and power lines.
* Locations impacted include...
Erie, Edinboro, North East, Union City, Girard, Waterford, Albion,
Wattsburg, Northwest Harborcreek, Harborcreek, Lawrence Park,
Wesleyville, Lake City, Cranesville, Platea, Mill Village, McKean,
Elgin, and Avonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4227 7976 4201 7976 4185 7975 4185 8043
4198 8051
TIME...MOT...LOC 2003Z 251DEG 20KT 4192 8038
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Greenawalt2 follow-up statements
615
WWUS51 KCLE 202017
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
417 PM EDT Thu Jul 20 2023
PAC049-202100-
/O.CON.KCLE.SV.W.0067.000000T0000Z-230720T2100Z/
Erie PA-
417 PM EDT Thu Jul 20 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR ERIE COUNTY...
At 416 PM EDT, a severe thunderstorm was located near Girard, or 15
miles east of Conneaut, moving east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
damage to trees and power lines.
Locations impacted include...
Erie, Edinboro, North East, Union City, Girard, Waterford, Albion,
Wattsburg, Northwest Harborcreek, Harborcreek, Lawrence Park,
Wesleyville, Lake City, Cranesville, Platea, Mill Village, McKean,
Elgin, and Avonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4227 7976 4201 7976 4185 7975 4185 8040
4199 8048
TIME...MOT...LOC 2016Z 251DEG 20KT 4194 8028
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Greenawalt698
WWUS51 KCLE 202049
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
449 PM EDT Thu Jul 20 2023
PAC049-202100-
/O.CON.KCLE.SV.W.0067.000000T0000Z-230720T2100Z/
Erie PA-
449 PM EDT Thu Jul 20 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR ERIE COUNTY...
At 449 PM EDT, a severe thunderstorm was located near Edinboro, or 13
miles south of Erie, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
Locations impacted include...
Erie, Edinboro, North East, Union City, Girard, Waterford, Wattsburg,
Northwest Harborcreek, Harborcreek, Lawrence Park, Wesleyville, Lake
City, Cranesville, Platea, Mill Village, McKean, Elgin, Northwest
Harborcr and Avonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4227 7976 4201 7976 4185 7975 4188 8032
4199 8048
TIME...MOT...LOC 2049Z 265DEG 16KT 4193 8010
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GreenawaltWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:52 PM EDT, 12 minutes earlier.
Area forecast discussion, Jul 20, 3:52 PM EDT, 12 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 352 PM EDT Thu Jul 20 2023 .SYNOPSIS... A strong cold front will cross the region late this evening as low pressure tracks into the eastern Great Lakes tonight. A trough will linger over the region Friday before high pressure builds in Friday night and Saturday. Another cold front will approach late Sunday into Monday. && .NEAR TERM /THROUGH FRIDAY NIGHT/... A severe weather outbreak remains on track this evening with the potential for widespread damaging winds (biggest threat), large hail, a couple of brief spin up tornadoes, torrential rainfall, and vivid lightning. Current satellite and water vapor loops show a well defined mid/upper shortwave trough crossing into lower Michigan with an impressive H3 jet streak of 80-90 knots rotating around the base of the shortwave. This favorable left exit region is aiding in vigorous convective development over southern Michigan into northern Indiana where regional radar loops shows a deepening and expanding squall line of strong to severe thunderstorms. This line is moving into an increasingly favorable environment as strong warm/moist advection in response to the increasing upper divergence pulls rich low-level moisture northeastward (low 70s dew points) beneath a well established plume of steep mid-level lapse rates (7 to 7.5 C/Km). This has already led to a large area of strong instability over northern Ohio and the Lake Erie area characterized by MLCAPE of 2500- 3000 J/Kg, and SBCAPE of 3500-4000 J/Kg. There has been widespread clearing behind the first wave of convection that formed in far NE Ohio and NW PA (which was tied to the moisture/theta e gradient), so expect some additional surface heating and destabilization ahead of the organizing QLCS. As the mid/upper shortwave crosses the southern Great Lakes this evening, the very favorable dynamics combined with the aforementioned thermodynamics will lead to the line further strengthening and maturing as it crosses northern Ohio and NW PA ahead of the trailing cold front. Strong westerly deep layer and effective shear values of 40-50 knots combined with shear vector orientation mostly perpendicular to the line supports widespread damaging winds as the main threat, including swaths of 75+ mph gusts due to bows and surges in the line. These bows and surges will also likely lead to a couple of brief QLCS tornadoes, and 0-3 Km shear values over 30 knots and vectors mostly perpendicular to the line certainly support this. For these reasons, the 2% tornado and 30% wind risks in the SWODY1 continue to look very reasonable. Large hail is most likely in NW Ohio late this afternoon where convection is still semi discrete. HREF guidance shows 30 to 50% chances for updraft helicity in this area which indicates mid-level mesocyclone generation, and this coupled with the steep mid-level lapse rates could generate swaths of 1 to 2 inch diameter hail. However, the veering and strengthening low-level jet this evening will solidify the QLCS and allow the wind threat to dominate farther east, but some hail up to 1 inch is possible anywhere. In terms of timing, latest radar and CAMS indicate that the convection should reach the I-75 corridor including TOL and FDY around 21Z, the I-71 and I-77 corridors including CLE, MFD, and CAK between 22 and 2330Z, and far eastern Ohio and western PA including ERI and YNG between 2330 and 0030Z. These could be give or take an hour depending on the degree of cold pool organization which will influence how rapidly the line propagates. Stay safe this evening, and have multiple ways to receive warnings in case the power goes out. The shortwave trough will continue eastward toward the eastern Great Lakes tonight while becoming negatively tilted as it swings across New England during the day Friday. This will allow the system to occlude as the surface low lifts across the Saint Lawrence Valley Friday morning and becomes stacked beneath the trough as the cold front surges to the east coast by mid day. Drier air initially behind the line of convection tonight should bring mainly dry conditions to all areas by 04 or 05Z, but a surge of wraparound moisture and surface trough will bring a few showers back to NE Ohio and NW PA in the 09 to 14Z timeframe. Some of these isolated showers could linger in NW PA through mid afternoon Friday before broad surface high pressure building in from the western Great Lakes leads to clearing skies and dry conditions everywhere by Friday evening. This high will continue to build in Friday night. Highs Friday will be refreshingly cooler and less humid with mid/upper 70s expected. Lows tonight will dip into the low/mid 60s with upper 50s/low 60s Friday night. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... High pressure should keep the region dry SAturday into Saturday night. The next upper level trough moves overhead by Sunday afternoon with increased chances of showers and thunderstorms. These thunderstorms peak Sunday evening then decrease after midnight. Temperatures should be near to slightly below seasonal averages over the weekend. && .LONG TERM /MONDAY THROUGH THURSDAY/... Showers and thunderstorms will be scattered across the region Monday as an upper level trough crosses the region. A few showers/thunderstorms likely linger into Tuesday as the trough slowly moves east. As high pressure moves east of the region Wednesday into Thursday it looks like some summer heat moves into the region. Cant completely rule out isolated thunderstorms during the afternoon and evening Wednesday and Thursday. Seasonal temperatures anticipated Monday into Tuesday. Much warmer Wednesday into Thursday with highs well into the 80. A few lower 90's possible. && .AVIATION /18Z Thursday THROUGH Tuesday/... An isolated thunderstorm just passed through ERI, and a few showers will linger in that area for another hour before clearing. The main concern for TAFs continues to be a line of severe thunderstorms expected to sweep through the region this evening bringing torrential rainfall, high winds, frequent lightning, and pockets of hail. IFR or lower is also likely in the most intense storms. Adjusted timing based on the latest radar, satellite, and model data. The storms should reach TOL and FDY around 20 to 21Z, CLE and MFD around 22 to 23Z, CAK and YNG around 23 to 00Z, and ERI around 00 to 01Z. Included 2 or 3 hour TEMPOs for these storms with highs winds, heavy rain, and flight category reductions. There could be scattered storms ahead of and behind the main line, so padded a few hours of VCTS. Drier air and VFR should return to all areas by 04Z tonight before a surface trough brings a few showers to eastern areas Friday morning, as well as a few hours of MVFR. High pressure will bring gradual clearing Friday afternoon. Winds outside of thunderstorms will be generally SW at 10-15 knots this afternoon and evening becoming NW at 5-10 knots behind the cold front late tonight and Friday morning. Outlook...Non-VFR possible in lingering showers Friday afternoon across portions of NE OH and NW PA. Non-VFR may return in isolated to scattered showers and thunderstorms Sunday afternoon and Monday afternoon. && .MARINE... Cold front moves across the lake this evening into the overnight. Strong to severe thunderstorms move across the lake ahead of the cold front with gust in excess of 50 knots possible. Significant lighting is also anticipated with the squall line that should develop. So not a good night for boating on Lake Erie. Northwest winds expected on the lake Friday in the wake of the cold front. The slightly longer fetch at 15 knots or so may get waves to approach 4 feet for the afternoon into the evening from Cleveland to Ripley. High pressure takes control of the region Friday night, then persists into Sunday night with overall light winds. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Garuckas NEAR TERM...Garuckas SHORT TERM...MM LONG TERM...MM AVIATION...Garuckas MARINE...MM
Hazardous weather outlook, Jul 20, 2:55 PM EDT, 1 hour 9 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 255 PM EDT Thu Jul 20 2023 LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089- PAZ001>003-211900- Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH- The Islands to Vermilion OH-Vermilion to Avon Point OH- Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH-Geneva- on-the-Lake to Conneaut OH-Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake- Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage- Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning- Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie- Southern Erie- 255 PM EDT Thu Jul 20 2023 ...SEVERE THUNDERSTORM WATCH 524 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Strong to severe thunderstorms are likely late this afternoon and evening. The primary hazards will be large hail and damaging wind gusts. An isolated tornado cannot be ruled out. Torrential rainfall will also accompany thunderstorms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening. LEZ061-211900- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border- 255 PM EDT Thu Jul 20 2023 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms are likely late this afternoon and evening. The primary hazards will be large hail and damaging wind gusts. An isolated tornado cannot be ruled out. Torrential rainfall will also accompany thunderstorms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening.
In the hours before
Special weather statement, Jul 20, 12:38 PM EDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1238 PM EDT Thu Jul 20 2023
OHZ014-089-PAZ001-002-201730-
Ashtabula Lakeshore OH-Ashtabula Inland OH-Northern Erie PA-
Southern Erie PA-
1238 PM EDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of northern Ashtabula
and southwestern Erie Counties through 130 PM EDT...
At 1237 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ashtabula, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ashtabula, Conneaut, Edinboro, Girard, North Kingsville, Albion, Lake
City, Austinburg, Kingsville, Cranesville, Platea, McKean, Edgewood,
Plymouth Center, Kelloggsville and Avonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4211 8016 4185 8010 4185 8052 4179 8052
4173 8083 4186 8091 4189 8082 4191 8080
4191 8077 4196 8055 4203 8034
TIME...MOT...LOC 1637Z 246DEG 24KT 4184 8079
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GreenawaltSpecial weather statement, Jul 20, 1:31 PM EDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Cleveland OH
131 PM EDT Thu Jul 20 2023
PAZ001-002-201845-
Northern Erie PA-Southern Erie PA-
131 PM EDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of central Erie County
through 245 PM EDT...
At 130 PM EDT, Doppler radar was tracking a strong thunderstorm near
Erie, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Erie, North East, Girard, Waterford, Wattsburg, Northwest
Harborcreek, Harborcreek, Lawrence Park, Wesleyville, Lake City,
McKean, Northwest Harborcreek and Avonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4227 7976 4199 7976 4189 8019 4202 8036
4212 8013 4213 8015 4213 8012 4214 8009
4215 8011 4214 8014 4215 8014 4216 8012
4217 8008 4215 8010 4215 8006
TIME...MOT...LOC 1730Z 245DEG 23KT 4208 8011
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GreenawaltLocal storm report, Jul 20, 1:46 PM EDT, 2 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
146 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM Hail Erie 42.13N 80.08W
07/20/2023 E1.00 inch Erie PA Public
Various hail sizes from penny to quarter
size.
&&Local storm report, Jul 20, 1:50 PM EDT, 2 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
150 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM Hail 3 NNW Erie 42.17N 80.11W
07/20/2023 E1.00 inch Erie PA NWS Employee
Quarter Hail at Presque Isle State Park.
&&The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 1:31 PM EDT | Special Weather Statement | CLE | Erie | 74 min |
| Jul 20, 1:39 PM EDT | Severe Thunderstorm Warning | CLE | Erie | 39 min |
| Jul 20, 5:00 PM EDT | Severe Thunderstorm Warning | CLE | Erie | 60 min |
| Jul 20, 5:34 PM EDT | Flash Flood Warning | CLE | Erie | 3 hr |
| Jul 20, 5:36 PM EDT | Tornado Warning | CLE | Erie | 24 min |
| Jul 20, 6:00 PM EDT | Tornado Warning | CLE | Erie | 30 min |
| Jul 20, 6:29 PM EDT | Severe Thunderstorm Warning | CLE | Crawford, Erie | 31 min |
| Jul 20, 6:59 PM EDT | Severe Thunderstorm Warning | CLE | Crawford, Erie | 76 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.